Yeungnam Univ J Med.  1984 Dec;1(1):179-183. 10.12701/yujm.1984.1.1.179.

Three Cases of Tetracyclines Induced Esophageal Ulcer

Abstract

In recent years, an increasing number of drugs have been reported to cause direct esophageal damage. More than 30 cases on tetracyclines induced esophageal ulcer have been reported since the first description of tetracycline induced esophageal ulcer by Bokey and Hugh in 1975. In Korea, only one case of doxycycline-unduced esophageal ulcer has been reported. Authors have experienced 3 cases of esophageal ulcer probably caused by tetracyclines. The patients had taken their capsules just before going to bed with little fluid intake. About 6-8 hours later they had felt substernal burning sensation and epigastric discomfort. Gastrofiberscopy revealed relatively well demarcated circular ulcers on the mid esophagus. An esophagogram showed no apparent abnormality. Patients's symptoms became negligible with antacid treatment within 2-5 days. One of the causes of the esophageal ulcer is thought to be the delay in transit time of drugs and direct esophageal damage from mucosal contact when tablets are ingested in the recumbent position without an accompanying proper quantity of fluid. If only physicians endow patients with more concern about drug induced esophageal ulcer, they could find out more increasing number of drug induced esophageal ulcers by gastroscopic examination and thereby could prevent tetracycline induced esophageal ulcer.

Full Text Links
  • YUJM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr